Virginia, 2022Flood in Virginia, May 22, 2022
May 22, 2022 · NWS LWX · 1 event in 1 county or zone
A strong cold front produced multiple rounds of strong to severe thunderstorms resulting in isolated large hail and scattered wind damage, along with some isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced multiple rounds of strong to severe thunderstorms resulting in isolated large hail and scattered wind damage, along with some isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 9:08 PM EST, 27 minutes earlier.
Area forecast discussion, May 22, 9:08 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1008 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front will continue to pass through the area tonight.
The front will stall over the Carolinas Monday and Tuesday
before returning north as a warm front Wednesday through
Thursday as low pressure passes by to the west. The cold front
associated with that low may cross the area by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front has continued to move through the area tonight. A
few strong storms are lingering over the Chesapeake Bay. This
will persist over the next 1-2 hours with trailing stratiform
rain behind. Multiple flood warnings remain in effect along the
I-95 corridor for the next several hours. Behind the remaining
rainfall will be much quieter conditions with cooling
temperatures. Overnight lows will be 10 to 15 degrees cooler
tonight versus last night as a result of the cooler airmass
behind the front. Clouds will persist overnight as the saturated
airmass lingers off to the south of the area and will likely
stall nearby.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The cold front will stall out over the Carolinas for Monday
through Tuesday night while high pressure remains to the north.
An upper-level trough will develop over the Rockies and central
CONUS during this time.
An upper-level disturbance will pass nearby to our south in the
southern stream Monday through Monday night, and this combined
with the upper-level trough out west will cause warm and moist
air to overrun cooler air in place. This will bring plenty of
clouds along with the likelihood for rain across portions of
the area. The main uncertainty is how far north and east the
rain makes it before it runs into drier air and subsidence
associated with the high to the north. As of now, it looks like
the best chance for rain Monday will be south and west of the
Potomac River.
Plenty of clouds and cool weather will hang around for Monday
night through Tuesday night due to an onshore flow around high
pressure to our north. Some rain is possible, especially across
central and southern areas closer to upper-level disturbances
and shortwaves just to the south. However, there is still some
divergence among guidance so confidence is low at this time.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A warm front will continue moving north through the region on
Wednesday. Uncertainty exists regarding how far north the warm front
will make it due to a strong area of high pressure displaced to the
north. This will result in a return flow developing out of the south
resulting in a moisture and temperature return. Ahead of the warm
front, an on-shore flow will likely lead to mostly cloudy skies and
cooler conditions.
Thursday the region likely remains in the warm sector with the
associated cold front to the west of the region across the Ohio
valley. A strong southerly flow is likely to form which will lead to
strong warm air advection. WAA will lead to daytime temperatures
peaking in the low to mid 80s and will likely lead to an
increasingly unstable air mass with CAPE values potentially over
1500 J/kg. PW values may reach above 1.6 inches Thursday afternoon
into early Friday which could prime the environment for isolated
heavy downpours. Showers are likely on Thursday with a chance for
pulse thunderstorms from the relative unstable airmass. The greater
threat for strong to severe thunderstorms will likely occur late
Thursday into Friday. The forcing is better to the north, but the
negative tilt of the trough could result in added dynamics in an
unstable environment increasing the potential for showers and
thunderstorms. The timing of the frontal passage may hamper the
initiation of convection Thursday evening, though details will be
refined with the frontal passage timing. Showers along with a chance
for strong thunderstorms will be possible through early Friday
afternoon as the front progress through our region.
Behind the frontal passage, high pressure is forecast to build into
our region through the weekend leading to a return of dry and
somewhat cooler conditions.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
CIGs and VISBYs have been able to improve aside from MTN/BWI for
the trailing stratiform through 3z. After that, VFR conditions
should be able to take control with ceilings remaining 12 to 14k
feet through the early morning hours on Monday. There may be
some rain and low clouds near CHO on Monday through Tuesday, but
the greater risk of sub- VFR ceilings areawide will likely
arrive Tuesday night.
CIGs and VSBYs are likely to cause restrictions on Wednesday prior
to the warm frontal passage due to persistent onshore easterly flow.
CIGs will increase after the frontal passage. Winds turn more
southerly behind the front into Thursday with shower and
thunderstorm chances returning Thursday afternoon into Friday
night.
&&
.MARINE...
An SCA is in effect for northwest winds behind the cold front
that will turn north toward Monday morning. Winds should
decrease some later Monday, but an onshore flow may strengthen
again Tuesday and Tuesday night with SCA conditions possible.
SubSCA conditions are likely for Wednesday but a southerly
channeling flow forming on Thursday may require Small Craft
Advisories.
&&
.TIDES/COASTAL FLOODING...
Elevated anomalies will cause water levels to be around action
stage through high tide tonight. Anomalies should decrease
Monday with a northerly wind.
&&
.CLIMATE...
Please see record event reports (RERs) for records reached on
Saturday. Below is a list of temperature records today.
--------------------------------------------------------------
Record Daily Warm Low Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........71 F (set in 1959)..................
Baltimore MD area.........71 F (set in 1903)..................
Sterling/Dulles VA area...67 F (set in 1975)..................
Martinsburg WV area.......68 F (set in 1959)..................
--------------------------------------------------------------
--------------------------------------------------------------
Record Daily High Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........96 F (set in 1941)..................
Baltimore MD area.........98 F (set in 1941)..................
Sterling/Dulles VA area...89 F (set in 2021)..................
Martinsburg WV area.......98 F (set in 1934)..................
--------------------------------------------------------------
Temperature records for the Washington DC area have been
recorded at what is now Ronald Reagan Washington National
Airport (KDCA) since 1941. The official weather record consists
of that data back to 1945, and observations taken in downtown
Washington from 1872 through 1944.
Temperature records for the Baltimore MD area have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport (KBWI) since 1950. The official
weather record consists of that data, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Sterling/Dulles VA area have been
recorded at what is now Washington Dulles International Airport
(KIAD) since 1960. The official weather record consists solely of
that data.
Temperature records for the Martinsburg WV area have been
recorded at what is now Eastern West Virginia Regional Airport
(KMRB) since 1938. The official weather record consists of that
data back to 1944, and observations taken in downtown
Martinsburg from 1891 through 1943.
All climate data is considered preliminary until reviewed and
certified by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 PM EDT Monday for ANZ531>534-537-
539>543.
Small Craft Advisory until 10 AM EDT Monday for ANZ530-535-536-
538.
&&
SYNOPSIS...BJL/ADM
NEAR TERM...BJL/ADM
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...BJL/ADM/CPB
MARINE...BJL/ADM/CPB
TIDES/COASTAL FLOODING...BJL
CLIMATE...DHOF/ADSHazardous weather outlook, May 22, 8:07 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
907 PM EDT Sun May 22 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
907 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A few isolated strong to severe thunderstorms are possible over
the Chesapeake Bay through 10 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
907 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ001-501-502-VAZ503-504-WVZ501>506-231200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
907 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
In the hours before
Local storm report, May 22, 8:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 2 ESE HUNTINGTOWN 38.60N 76.58W
05/22/2022 CALVERT MD EMERGENCY MNGR
TREES DOWN AT PLUM POINT RD AND COX RD
&&
EVENT NUMBER LWX2203527
LFRLocal storm report, May 22, 8:54 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM MARINE TSTM WIND SOLOMONS 38.32N 76.45W
05/22/2022 M45 MPH ANZ542 MD BUOY
&&
EVENT NUMBER LWX2203528
LFRLocal storm report, May 22, 8:55 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM MARINE TSTM WIND 3 E CALVERT CLIFFS 38.43N 76.39W
05/22/2022 M47 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX2203529
LFRLocal storm report, May 22, 9:12 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM MARINE TSTM WIND CAMBRIDGE 38.58N 76.07W
05/22/2022 M54 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2203530
LFRLocal storm report, May 22, 9:14 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FLOOD 1 E BALTIMORE 39.30N 76.59W
05/22/2022 BALTIMORE CITY MD 911 CALL CENTER
COLLINGTON AVE NEAR PRENTISS PLACE CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER LWX2203532
JMGLocal storm report, May 22, 9:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM FLOOD 1 ENE HIGHLANDTOWN 39.30N 76.53W
05/22/2022 BALTIMORE MD EMERGENCY MNGR
SUV STUCK IN ROADWAY DUE TO FLOODING NEAR THE
INTERSECTION OF NORTH POINT ROAD AND KANE STREET.
&&
EVENT NUMBER LWX2203533
JMGFlood, Fairfax
- When
- May 22, 9:35 PM EST to 10:20 PM EST
- Where
- Fairfax County, 0.48 mi ENE of Crowells Corner to 0.49 mi ENE of Crowells Corner
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.953, -77.292
The stream gage on Difficult Run near Wolf Trap reached flood stage briefly on the night of May 22nd, reaching a crest of 195.05 ft. This just surpasses flood stage, and at this level 6 inches of water covered Browns Mill Rd. at its lowest point as it crosses Difficult Run.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, May 22, 2022$90,000 · 65 kt wind · 23 events
- Damaging Winds in Virginia, May 22, 2022$96,000 · 60 kt wind · 21 events
- Damaging Winds in Maryland, May 22, 2022$38,000 · 55 kt wind · 19 events
- Damaging Winds in Pennsylvania, May 22, 2022$41,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 202252 kt wind · 38 events
- Hail and Damaging Winds in Virginia, May 22, 2022$35,000 · 1 in hail · 9 events
- Lightning Strike in Texas, May 22, 2022$50,000 · 1 event
- Flood in Florida, May 22, 2022$30,000 · 1 event
- Damaging Winds in New York, May 22, 2022$3,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Alabama, May 22, 2022$21,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 202216 events
- Damaging Winds in Texas, May 22, 2022$14,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032575.